To the Editor:
After one inserts a needle through the stopper of a medication vial, a small piece of the stopper is sometimes sheared off (known as coring) and can be noticed floating on the liquid medication. Because of its small size, personnel are not on the lookout for this, or if visualization is blocked by a label, a matching background, or a colored vial, the coring may go unnoticed. This small foreign body can then be aspirated into a syringe and injected into a patient. For many years, the contamination of parenteral fluids and medications by particulate matter has been recognized as a potential health hazard and has been associated with adverse reactions ranging from clinically occult pulmonary granulomas detected at autopsy to local tissue infarction, pulmonary infarction, and death (1,2). Evidence suggests that particle contaminants may not pose a major threat in intact tissue, but may severely compromise tissue perfusion in patients with prior microvascular compromise of vital organs (e.g., after trauma, major surgery, or sepsis) (1). Finally, there is the potential for neurologic damage should such material pass to the left side of the circulation and occlude a cerebral vessel.
Although steps have been taken by some pharmaceutical companies to reduce the risk of coring, manufacturing and quality control standards vary between companies. Economic pressures leading to the increased use of generic drugs, counterfeit drugs, or drugs purchased over the Internet, particularly in developing countries, may result in medication packaging with an increased risk of coring (1).
Although coring is most likely a low-frequency event, other reports of coring (3,4) as well as patent applications for needles that prevent coring suggest that coring continues to occur and is a problem that has not been completely solved.
There is a longstanding recommended technique of needle insertion into a medication vial that reduces the risk of coring (5,6). The needle should be inserted at a 45–60° angle with the opening of the needle tip facing up (i.e., away from the stopper). A small amount of pressure is applied and the angle is gradually increased as the needle enters the vial. The needle should be at a 90° angle just as the needle bevel passes through the stopper.
Smaller gauge needles may reduce the risk of coring, but may make the cored piece more difficult to see should coring occur (7). Using blunt fill needles may also reduce the risk of coring (and needle stick injuries).
Application of this technique incurs no cost and adds at most a few seconds to the time it takes to draw up medication.
Jonathan V. Roth, MD
Associate Professor of Anesthesiology
Thomas Jefferson School of Medicine
Department of Anesthesiology
Albert Einstein Medical Center
1. Lehr HA, Brunner J, Rangoonwala R, Kirkpatrick CJ. Particulate matter contamination of intravenous antibiotics aggravates loss of functional capillary density in postischemic striated muscle. Am J Respir Crit Care Med 2002;165:514–20.
2. Kirkpatrick CJ, Lehr HA, Otto M, et al. Clinical implications of circulating particulate contamination of parenteral injections: a review. Crit Care Shock 1999;4:166–73.
3. Adachi Y, Takigami J, Watanabe K, Satoh T. A case of coring using a 1% Diprivan vial. Masui 2001;50:635–6.
View full references list